Users Online: 371 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 


RSACP wishes to inform that it shall be discontinuing the dispatch of print copy of JOACP to it's Life members. The print copy of JOACP will be posted only to those life members who send us a written confirmation for continuation of print copy.
Kindly email your affirmation for print copies to dranjugrewal@gmail.com preferably by 30th June 2019.

 

 
Table of Contents
CORRESPONDENCE
Year : 2011  |  Volume : 27  |  Issue : 1  |  Page : 130-131

Unusual manifestation of blood transfusion reaction as diffuse operative site oozing, hypotension and brain swelling


Department of Neuroanaesthesia, NIMHANS, Bangalore, India

Date of Web Publication11-Feb-2011

Correspondence Address:
Kamath Sriganesh
Department of Neuroanaesthesia, NIMHANS, Bangalore
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 21804731

Rights and PermissionsRights and Permissions

How to cite this article:
Reddy M, Sriganesh K, Bhadrinarayan V, Raghavendra B S. Unusual manifestation of blood transfusion reaction as diffuse operative site oozing, hypotension and brain swelling. J Anaesthesiol Clin Pharmacol 2011;27:130-1

How to cite this URL:
Reddy M, Sriganesh K, Bhadrinarayan V, Raghavendra B S. Unusual manifestation of blood transfusion reaction as diffuse operative site oozing, hypotension and brain swelling. J Anaesthesiol Clin Pharmacol [serial online] 2011 [cited 2020 Jul 7];27:130-1. Available from: http://www.joacp.org/text.asp?2011/27/1/130/76675

Sir,

Complications following blood transfusion during anaesthesia usually manifests as tachycardia, hypotension, and bronchospasm. We describe an unusual transfusion related complication in the form of diffuse bleeding, hypotension and brain bulge.

A 12-year-old, 36kg girl presented with vomiting, headache and swaying while walking of 3 months duration. She had truncal ataxia and cerebellar signs. Magnetic Resonance Imaging study revealed right cerebellar lesion. She was scheduled for decompression of the lesion. Her investigations including coagulation profile were unremarkable. Monitoring during the procedure included electrocardiography, blood pressure (NIBP), end-tidal carbon dioxide (Etco 2 ), pulse-oximetry (SpO 2 ), temperature and urine output. Standard anaesthetic induction and maintenance was followed. Surgery was uneventful and haemostasis was achieved with a BP of 90/50 mmHg. Blood transfusion was started to replace the loss of about 800ml. There was drop of BP to 76/50mmHg during the transfusion. The transfusion rate was increased to maintain BP. However, this caused further decrease in BP. Simultaneously, the surgeon observed brain swelling and diffuse bleeding from the dural edges, muscle and skin. Transfusion reaction was suspected and hydrocortisone and crystalloids were administered. Blood sent for re-grouping and cross-matching did not reveal incompatibility. Haemostasis was possible only after administration of fresh frozen plasma. Following this, diffuse ooze stopped, brain swelling reduced and BP improved. Thirty minutes later, hematuria was observed, which cleared with frusemide. Post-extubation, coagulation status was normal. Rest of the hospital course was uneventful.

Transfusion reactions under anaesthesia are observed even when compatibility exists. Various immune and non­immune mechanisms have been described for hemolytic transfusion reactions. Intra-operative brain bulge as a consequence of diffuse oozing subsequent to transfusion reaction has not been previously reported. We postulate that the vascular permeability changes noted in scenario such as transfusion related acute lung injury might occur in the cerebral microvasculature leading to capillary leakage and diffuse oozing. Though haemodilution can also lead to increased oozing, normal coagulation parameters excluded this cause. Recently, a French group observed 4.5% incidence of hypotensive transfusion reactions in a series involving 1159657 transfusions. [1] This occurred mostly at the beginning of the transfusion, as in our case. Although this is more pronounced and reported with platelet transfusion, all blood products may be involved. Moore SB suggested the possible role of bradykinin in this reaction. [2] We speculate that the hypotension, brain bulge and diffuse operative site bleeding could be a rare complication of blood transfusion. Recently, new mechanisms of red blood cell destruction have been postulated. [3] These patients have little success with continued transfusions or steroids. Earlier, Eom et al have reported increased bleeding during scalp closure due to disseminated intravascular coagulation in a patient undergoing metastatic intracranial tumor resection. [4] Kamatini and Sakai have reported occurrence of intraoperative haematuria following transfusion. [5] We believe that the normal coagulation parameters, positive compatibility test and the temporal relationship between transfusion and occurrence of this complication, suggests the possibility of transfusion as the most probable cause. Our experience highlights the importance of early recognition of such unusual manifestation of transfusion reaction.

 
   References Top

1.Py JY, Leo-Kodeli S, Fauveau L, Duedari N, Roubinet F. Hypotension and adverse transfusion reactions: from the associated clinical signs to the hypotensive transfusion reaction. Transfus Clin Biol 2009; 16(1): 12-20.  Back to cited text no. 1
    
2.Moore SB. Hypotensive reactions: Are they a new phenomenon? Are they related solely to transfusion of platelets? Does filtration of components play a role? Transfusion 1996; 36(10): 852-853.  Back to cited text no. 2
    
3.Garratty G. A new mechanism for immune destruction of red blood cells? Transfusion 2010; 50: 274-277.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.Eom KS, Kim JM, Kim TY. Disseminated Intravascular Coagulation in a Patient Undergoing Removal of Metastatic Brain Tumor. J Korean Neurosurg Soc 2008; 44: 341-344.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Kamitani T, Sakai T. Reaction to blood transfusion recognized by sudden onset of red urine during operation. Masui 2007; 56(7): 847-9.  Back to cited text no. 5
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed2054    
    Printed80    
    Emailed0    
    PDF Downloaded325    
    Comments [Add]    

Recommend this journal